Drug Recalls 2016
January started off the year with some alerts associated with incorrect dosage suggestions and related errors. Both adult and child medicines were affected by these notices, particularly in a time of the year when colds, flu, and coughing drive up the use of over-the-counter medications as well as prescriptions for common seasonal ailments. Warnings released in the first quarter also affected different treatment areas such as leukemia and anti-fungal cases and dietary supplements as well as pain control medicines.
Technically known as Posaconazole, this anti-fungal medication is provided in two forms, but patients and medical staff mistakenly thought the two were equal to each other and interchangeable. The medicine is commonly used in patients who need an anti-fungal treatment but have a compromised or weak immune system confirmed by a doctor. As a result, because of patient assumption mistakes with usage, the wrong dosage could produce medical treatments that have either too much or too little for the anti-fungal regimen needed. Only 11 reported reactions have occurred so far due to mistaken interchanging, but one resulted in a user’s death and the second was put under hospital care. Labeling and instructional changes were distributed quickly, but the risk remains if the education is provided with each prescription.
Guaifenesin Grape Liquid
This Grape Liquid medicine is frequently prescribed to children, but in January, it was recalled due to the dosage cup being marked incorrectly. Guaifenesin, in general, has been proven to be effective as an expectorant treatment. The medicine has a notable ability to cause mucus to thin, allowing it to be removed far more easily with coughing and nose-blowing once the medication is ingested. The ingredient is found in most major cough medicines for congestion, which is sold over-the-counter and realizes high demand during the cold and flu season.However, overdosing of the anti-fungal drug could result in gastrointestinal reactions such as diarrhea, vomiting, and nausea as has been seen in some patients. Mild overdosing is not expected to require hospital care, but significant overdosing should be dealt with by professional medical staff right away. In such cases, dehydration is a big risk, and water loss can lead to further issues.
Licorice Coughing Liquid Cough Syrup/Master Herbs
Cough syrup is a common over-the-counter medicine used during the winter for adults and children, so Master Herb recall of its Licorice Coughing Syrup was a big deal for its maker, especially given that all the affected lots produced at the time had to be pulled back. Unfortunately, the inventory in transit at the time from a subcontractor in China was due to the inclusion of unidentified morphine in the ingredients. No cases of reaction have been reported, but the recall affects at least six states that sell Chinese herbal medicines (California, Illinois, Hawaii, Ohio, Nevada and New Jersey).
Bentonite Me Baby Medicinal Clay
Lead poisoning historically was a big risk with early makeup products that women used as well as stage actors. However, such ingredients are assumed not to exist in makeup products today, either in convenience or medicinal products. Unfortunately, Bentonite Me Baby Medicinal Clay turned out to have high levels of lead present in its latest mixture. Lead has a well-known track record for causing damage to the human nervous system, immune system, and the kidneys. In children, chronic exposure has also been documented to cause IQ cognitive degeneration, behavioral problems, and similar mental deterioration. No direct cases have been reported yet, but Bentonite Me Baby related units have been recalled.
This drug, also known as Zydelig, has been used for treatment in leukemia cases but has been shown to be a causal ingredient for infections when combined with other drugs. Specifically, when Idelalisib is mixed with antineoplastic agents, it increases the risk of infection in treated patients. Most of the reactions tracked to date have been in clinical trials performed by Gilead Sciences, so no actual product has made it to the full market with FDA approval. This warning was reissued again at the end of March to reconfirm noticing to consumers and prevent usage.
Opioid based medicines have long been a problem in the medical field due to their high probability of creating addiction reactions in patients. However, now one can add decreased hormone function and reproductive capability to the list of issues with Opioids. In March, the FDA release a warning in March that Opioids pain control medications have been associated with serotonin syndrome when mixed with common prescriptions for migraines and antidepressant treatments.
Dietary Supplements Specific for Erectile Issues
Some products have been marketed in the last couple of years as natural options for erectile dysfunction issues in men. Some of the more famous ones have included characters such as “Smiling Bob” and similar. However, unlike regulated medicines, natural supplements in general frequently don’t have to meet specific labeling requirements and can often include ingredients with other side effects or leave out ingredients supposedly advertised as included. FDA content analysis testing has been involved in a catch-up game, trying to test and conclusively report the ingredients of such products as well as publicize the results. It’s common for some the undeclared ingredients to mix negatively with nitrates, increasing the risk of heart problems in users. Given the danger, the FDA advised at the end of March for consumers to avoid dietary supplements for erectile treatment entirely.
The professional mixing and custom preparation of medicines have been increasing in popularity and services in the last ten years. However, some facilities and pharmacies that regularly provide compounding products have come under FDA scrutiny for failing to meet standards in safety and sterility in the production process. At the beginning of April 30, different compounding firms or pharmacies were identified with having sterility and product issues or confirmed risks in production. In many cases, some these compounding product sources have been designated as so problematic any unexpired product obtained has been recommended for quarantine and removal from receiving health facilities and centers.
FDA Drug Recalls
While doctors continue to try to stay up to speed with the latest drug notices, particularly those in their line of practice, it still falls on consumers to keep themselves informed on the medicines they are taking. Every patient should be in the practice of looking up and learning about the medicine being used, even when it is an over-the-counter product. And the FDA has made a point to provide an extensive amount of consumer protection information available on its website for easy and free use.